Return to: Blog

VT Dep't. of Health Against Vaping

E-cigarette and Vaping Product Use-Associated Lung Injury Outbreak (EVALI) - From the VT DEPT oF Health

 This information is current as of October21, 2019

Key Facts & Messages

Since June 2019, the Centers for Disease Control & Prevention (CDC), the U.S. Food & Drug Administration (FDA) and state and local health departments, including the Vermont Department of Health, have been investigating a multi-state outbreak of a severe lung injury associated with e-cigarette product use, or vaping (now being referred to as EVALI, which stands for E-cigarette, or Vaping, product use-Associated Lung Injury).

 WHAT WE KNOW

As of October 17, there have been 1,479 cases reported from 49 states, the District of Columbia and the U.S. Virgin Islands. 33 deaths in people ranging in age from 17 to 75 have been confirmed in 24 states.  

All cases have a history of vaping.
Most patients report a history of using products containing THC (tetrahydrocannabinol),particularly those obtained from informal sources.
Nicotine products have not been excluded as a potential factor.
No single cause has been linked to all lung injury cases, and there may be more than one cause.
 

The latest findings suggest products containing THC, particularly those obtained from informal sources, play a major role in this outbreak, but specific substances, chemical exposure(s) or routes of exposure, products, methods of use or combinations involved are still unknown.

WHAT WE DON’T KNOW

We don’t yet know what specific chemical exposure(s) are causing these lung injuries.
No single product or substance has been linked to all lung injury cases.
While most people who have gotten sick reported using products containing THC, we cannot exclude the possibility that products containing nicotine may play a role.
 

IN VERMONT

As of Oct. 17, there are 3 confirmed cases in Vermont with no deaths. 
The Health Department confirmed its first case in a Vermont resident on Sept. 16, 2019.
 

For current information and resources, visit: healthvermont.gov/vapinginjury(update weekly)

 

 

 

KEY MESSAGES FOR VERMONTERS

This is a serious health emergency for people who use e-cigarettes or other vaping products.
DO NOT use e-cigarette or vaping products that contain THC.
Do not buy vaping products from informal sources, especially anything containing THC.
Do not modify or add substances to e-cigarettes or vapes that are not intended by the manufacturer, even if you bought it through a retail establishment.  
Refrain from using vaping products that contain nicotine. Since we don’t know the cause(s) of lung injury, the only way to make sure you are not at risk is to not vape.
Get medical attention immediately if you recently used an e-cigarette or vaping product and develop symptoms associated with this outbreak:
Cough, shortness of breath or chest pain
Nausea, vomiting or diarrhea
Fatigue, fever or abdominal pain
Symptoms of the flu are similar to symptoms of EVALI. If you used an e-cigarette or vaping product and think you may have the flu, see your health care provider immediately. Providers should also consider flu in all patients with suspected EVALI.
Do not return to smoking cigarettes.
Find updated information athealthvermont.gov/vapinginjury
 

Get Help Quitting Tobacco or Vaping Products

Young adults and teens can text “VtVapeFree” to 88709 to get help and support for quitting e-cigarettes and vaping.
For help quitting nicotine – including e-cigarettes: Go to802quits.org – or dial 1-800-QUIT-NOW.
For help to stop using cannabis – including vaping products: Dial 2-1-1 (weekdays 8 am-8pm) or go to healthvermont.gov/find-treatment to find treatment options near you.